No effect of rosiglitazone for treatment of HIV-1 lipoatrophy: randomised, double-blind, placebo-controlled trial
BACKGROUND: Lipodystrophy commonly complicates antiretroviral therapy of HIV-1 infection. Thiazolidinediones such as rosiglitazone promote subcutaneous fat growth in type 2 diabetics and adults with congenital lipodystrophy, and can prevent HIV-1 protease inhibitor toxicity to adipocytes in vitro. We postulated that rosiglitazone would improve HIV lipoatrophy. METHODS: 108 HIV-1-infected lipoatrophic adults on antiretroviral therapy were randomised to rosiglitazone 4 mg twice daily (n=53) or matching placebo (n=55) for 48 weeks. The study had 80% power to detect a 0.5 kg difference in changes in limb fat (using dual-energy X-ray absorptiometry) between groups at week 48 by intention-to-treat analysis, and a 0.7 kg difference within each protease inhibitor stratum. FINDINGS: Limb fat increased by 0.14 kg in the rosiglitazone group and 0.18 kg in the placebo group (mean difference -0.04 kg [95%CI -0.29 to 0.21]; p=0.74 by t test), with three participants (one on rosiglitazone and two controls), lost to follow-up. Rosiglitazone had no significant benefit on any other measure of lipodystrophy, despite large relative increases in plasma adiponectin (4.2 mmol/L [102%]; p<0.0001) and in three markers of insulin sensitivity (p=0.01 to 0.02). Six participants ceased study drug in each group, four participants (three on rosiglitazone and one control) for related adverse events. The main adverse effects, which seem to be almost unique to this population, were asymptomatic hypertriglyceridaemia (mean relative increase 0.9 mmol/L at week 48; p=0.04) and hypercholesterolaemia (1.5 mmol/L; p=0.001). INTERPRETATION: Rosiglitazone for 48 weeks did not improve lipoatrophy in HIV-1-infected adults receiving antiretroviral therapy. Use of less toxic antiretroviral treatment is necessary to prevent lipoatrophy.
|Authors||Carr, A.;Workman, C.;Carey, D.;Rogers, G.;Martin, A.;Baker, D.;Wand, H.;Law, M.;Samaras, K.;Emery, S.;Cooper, D. A. :|
|Published Date||2004-01-01 00:00:00|